For healthcare professionals only

Endgames Case Review

Unilateral facial swelling in a thyrotoxic patient

BMJ 2017; 356 doi: https://doi.org/10.1136/bmj.j534 (Published 09 February 2017) Cite this as: BMJ 2017;356:j534
  1. Matthew Seymour, endocrine and general medicine advanced trainee,
  2. Adam Morton, endocrinologist
  1. Mater Misericordiae Health Services Brisbane Ltd, Queensland Diabetes and Endocrine Centre, South Brisbane, Queensland, Australia
  1. Correspondence to A Morton Adam.Morton{at}mater.org.au

A 70 year old man presented with a critically ischaemic left foot. On pre-operative work-up he was found to be thyrotoxic. His free thyroxine (T4) was 77 pmol/L (normal range 9-19), free tri-iodothyronine (T3) 13 pmol/L (normal 2-6), and he had undetectable thyroid stimulating hormone (TSH). He had a history of peripheral vascular disease, well controlled type 2 diabetes mellitus, ischaemic cardiomyopathy, atrial fibrillation, and a past ventricular fibrillation arrest. His medications included amiodarone (commenced three years previously), rivaroxaban, and metformin. In the preceding two months he had undergone several radiological vascular procedures of the lower limb that had involved the administration of radiocontrast. TSH receptor antibody was not detected, and on ultrasound thyroid volume was 20 mL with no nodules and normal vascularity on colour flow doppler sonography. A thyroid nuclear medicine scan was not performed in view of the recent radiocontrast.

Amiodarone was ceased and he was started on carbimazole (20 mg twice daily) and prednisone (50 mg daily) concurrently. When he did not respond to initial management, lithium and cholestyramine were later introduced. The patient underwent surgical revascularisation for his ischaemic left foot, which occurred without complication. He remained in hospital for management of his thyrotoxicosis. During this period, he developed acute painful swelling of the right side of his face, associated with fever and rigors. He was neutropenic with a neutrophil count of 0.01 x109/L (normal 1.8-7.7). A computed tomography (CT) scan was performed (fig 1).

Fig 1

Transverse facial computed tomography image

Questions

  • 1. What is the cause of the neutropenia?

  • 2. Based on the CT and the history, what is the cause of the facial swelling and fever?

  • 3. What is the likely cause of the thyrotoxicosis?

Answers

1. What is the cause of the neutropenia?

Short answer

Thionamide induced agranulocytosis.

Discussion

Agranulocytosis is a severe reduction in circulating neutrophils, which predisposes the patient to infection. It …

View Full Text

Log in

Log in through your institution

Subscribe

* For online subscription